Thunderstorm Wind, Adair
- When
- June 12, 2:00 PM CST
- Where
- Adair County, 6 mi E of Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.300, -94.350
An old frontal boundary remained nearly stationary across Iowa, extending from central Kansas northeast into central Iowa. A strong surge of moisture took place over Kansas with dew points in the low to mid 70s pushing over the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An old frontal boundary remained nearly stationary across Iowa, extending from central Kansas northeast into central Iowa. A strong surge of moisture took place over Kansas with dew points in the low to mid 70s pushing over the frontal boundary. Dew points rebounded across Iowa to near 70 by the afternoon. The airmass was very unstable to the southwest of the state with CAPE values approaching 5000 J/kg and lifted indices near -15 C. Thunderstorms erupted around mid day to the west of Iowa and advanced into the state during the afternoon. The small cluster of storms took on a bow configuration and produced high winds over a large area as it lifted east-northeast across the state. There was one injury recorded in Union County at Afton. A large tree was blown over and hit a man. He was injured, receiving a punctured long and head injuries. In another wind incident, a semi-tractortrailer was blown over on Interstate 35 about 3 miles south of Clear Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 1:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT SAT JUN 12 2004 .DISCUSSION... BRIEF DISCUSSION WITH ONGOING SEVERE. WESTERN CWA UNDER TOR WATCH UNTIL 7 PM WITH ALL MODES OF SVR POSSIBLE. HEAVIER RAIN AXIS LIKELY TO SET UP ACROSS WRN HALF OF FORECAST AREA THROUGH THE EVENING...BEFORE TRANSLATING EASTWARD ACROSS SOUTHERN IOWA OVERNIGHT WITH TRAILING SHORTWAVE. WILL HOLD OFF ON FLOOD WATCH FOR NOW...ALTHOUGH A FEW FLASH FLOOD EVENTS A GOOD POSSIBILITY THROUGH TONIGHT WITH HEAVY RAINFALL RATES. MORE POTENTIAL FOR HEAVY RAIN SUNDAY AFT/NIGHT AND AGAIN EARLY NEXT WEEK...AND MID SHIFT SHOULD BE ABLE TO BETTER PINPOINT AREAS MOST FAVORED. RIGHT NOW IT LOOKS LIKE ALONG AND SOUTH OF I-80 WILL RECEIVE THE HEAVIEST AMOUNTS...WITH PERIODS OF AFTERNOON/OVERNIGHT CONVECTION EXPECTED AT TIMES INTO WEDNESDAY. SOUTHEAST HALF OF CWA IS UNDER MOD RISK FOR SUNDAY AFTERNOON/TONIGHT...WITH PARAMETERS AGAIN FAVORABLE FOR ALL MODES OF SVR WX. ACTIVE PATTERN WILL CONTINUE THROUGH WED...BEFORE A MAINLY DRY PERIOD WED NT THROUGH SAT. LITTLE CHANGE TO EXT PD. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH WEST OF A WRIGHT TO TAYLOR COUNTY LINE UNTIL 7 PM. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1256 PM CDT SAT JUN 12 2004 IAZ004>007-015>017-026>028-037>039-048>050-131200- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK- HARDIN-KOSSUTH-MARSHALL-PALO ALTO-STORY-TAMA-WINNEBAGO-WORTH- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF A POCAHONTAS TO AMES TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. THERE IS A RISK FOR LARGE HAIL WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...HOWEVER THE BIGGER THREAT WILL BE FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ060>062-072>075-082>086-093>097-131200- APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION- MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A DES MOINES TO CRESTON LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD LATE THIS AFTERNOON AND CONTINUING INTO THE NIGHT. THERE IS A RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE...ALONG WITH HEAVY RAINFALL MAINLY ALONG THE U.S. HIGHWAY 34 CORRIDOR FARTHER SOUTH TO THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...ESPECIALLY SUNDAY AFTERNOON AND EVENING SOUTHEAST OF A CORNING TO GRINNELL LINE. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ023>025-033>036-044>047-057>059-070-071-081-092-131200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GUTHRIE-HAMILTON-HUMBOLDT-POCAHONTAS-SAC-TAYLOR-WEBSTER- WRIGHT- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND WEST OF A POCAHONTAS TO WEBSTER CITY TO BEDFORD LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING IN SOUTHEAST NEBRASKA WILL SPREAD NORTHEAST INTO SOUTHWEST AND WEST CENTRAL IOWA THIS AFTERNOON. SEVERE WEATHER WILL LIKELY OCCUR WITH THIS ACTIVITY. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE THREATS THIS AFTERNOON. MORE THUNDERSTORM ACTIVITY IS LIKELY THIS EVENING...ESPECIALLY CLOSER TO THE MISSOURI BORDER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 2 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. GRAMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1201 PM CDT SAT JUN 12 2004 IAZ023>025-033>036-044>047-057>059-070-071-081-092-130000- ...TORNADO WATCH #446 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CRAWFORD DALLAS GREENE GUTHRIE HAMILTON HUMBOLDT POCAHONTAS SAC TAYLOR WEBSTER WRIGHT
The Des Moines radar (KDMX), 71 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
17 thunderstorm wind. Local standard time, as filed.
A tree was blown over and injured one person. He received a punctured lung and head injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405457, 5405390, 5405384, 5405385, 5405386, 5405387, 5405388, 5405389, 5405391, 5405392, 5405393, 5405394, 5405395, 5405396, 5405397, 5405455, 5405456.